When used in excess, many addictive substances can lead to an overdose. The more potent the substance is, the more likely it is for an overdose to occur. If you or a loved one is struggling with substance addiction, it is important to know the dangers of abuse, the symptoms of overdose, and what to do if someone has overdosed.
Concerned That You Might Be Addicted?
Click here to take our Methamphetamine Addiction Quiz and find out if you’re at risk!
Dangers of Meth Use
When methamphetamine is used it alters brain functioning. Prolonged or excessive use can cause irreversible damage to the brain as well as other organ systems that rely on it to function. As stated by the National Institute on Drug Abuse, methamphetamine use causes changes in the brain’s dopamine system that are associated with reduced coordination and impaired verbal learning, resulting in an increased risk among users of developing Parkinson’s disease, a disorder of the nerves that affects movement.
Unlike opioids, there is no approved medication for the treatment of methamphetamine addiction or methamphetamine overdose. Some side effects of prolonged methamphetamine abuse are irreversible and the withdrawal process is typically unaided. A recent increase in methamphetamine overdose fatalities illustrates the real danger of this stimulant. According to the National Institute on Drug Abuse, approximately 15% of all drug overdose deaths involved methamphetamine in recent years.
Can You Overdose on Meth?
Yes, it is possible to overdose on methamphetamine. Due to the stimulant nature of the drug, meth puts stress on the neurological and cardiovascular systems. When too much of the drug is ingested, organs within these systems will begin to dysfunction. A meth overdose can cause heart attacks, seizures, cessation of breathing, or death.
Symptoms of a Meth Overdose
There are warning signs to look for if it is suspected that you or someone close is experiencing a meth overdose. The signs include:
- Breathing trouble
- High body temperature
- Chest pain
- Kidney failure
What To Do in The Event of a Meth Overdose
If someone is experiencing a meth overdose, you must call 911 right away. While you wait for medical assistance, try to keep the individual conscious by talking to them. Apply a cold compress to reduce body temperature. If they begin having a seizure, keep them away from any surrounding objects.
Once on the scene, medical professionals may administer emergency medicine to help reverse overdose symptoms. The individual will then be taken to a nearby hospital for treatment and observation. In the event that a person survives a meth overdose, it is extremely important that they seek professional addiction treatment.
If a meth overdose occurs, it is likely that it will happen again if the abuse is left untreated.
Let Us Help
Meth is a dangerous and highly addictive amphetamine that is responsible for many fatal overdoses. If you or a loved one is struggling with meth addiction, we are here to help.
Addiction is a devastating disease and you do not have to fight it alone. The founders of Asheville Recovery Center, as well as many of our addiction therapists, have struggled with addiction and now enjoy life in recovery. They understand the struggles of addiction and how difficult it is to overcome on your own.
At Asheville Recovery Center, treatment specialists have developed a unique, hybrid model of treatment which combines a traditional 12-step program with holistic rehabilitation. A multitude of services, programs, and therapies are offered, including the Partial Hospitalization Program, Residential-style treatment, outpatient rehabilitation, and more. If you feel that you or a loved one is struggling with substance abuse, our specialists are on standby and ready to help. Call (828) 518-6996 and speak with an addiction expert today so you can take the first step towards a rewarding life of sobriety.